The FDA Is Investigating 127 Reports of Seizures Possibly Related to Vaping—Here's What You Need to Know
On Wednesday, the US Food and Drug Administration announced that it has received 127 reports of seizures or other neurological symptoms possibly related to e-cigarettes.
The agency received about 92 new reports of people experiencing seizures after vaping since it first announced its investigation into the issue in April (at that point, there were only 35 known cases). Some also reported other symptoms, such as fainting or tremors, in addition to seizures. However, the FDA said it's still investigating whether vaping is the direct cause. It also cautioned that these cases occurred over a 10-year period.
"We still don't have enough information to determine if e-cigarettes are causing these reported incidents," Ned Sharpless, MD, acting FDA commissioner, said in the release, urging the public to continue submitting reports. Additional information "may help us identify common risk factors and determine whether any specific e-cigarette product attributes, such as nicotine content or formulation, may be more likely to contribute to seizures,” he added.
The FDA didn't say whether there were any clear patterns in the reports. In fact, the statement released in April said, "Seizures have been reported as occurring after a few puffs or up to one day after use." They had also been reported in both first-time and experienced users alike.
In April, the FDA did note, however, that seizures or convulsions are known potential side effects of nicotine poisoning. It's not clear whether any of the cases reported to the CDC involved nicotine toxicity, but health officials are suspicious of the potency of e-cigarette liquid, which isn't regulated by the FDA.
"When you have an unregulated product like e-cigarettes, we have no idea exactly what the concentration is from product to product with regard to the ingredients, which includes nicotine," Albert Rizzo, MD, chief medical office the American Lung Association, tells Health. "We have no ability to determine how much nicotine individuals are consuming from these devices."
Though it's too soon to say whether vaping is causing seizures, Dr. Rizzo says that users are essentially "inhaling a substance that has an unknown concentration of chemicals," which can certainly cause serious side effects.
According to the Centers for Disease Control and Prevention, about 50 to 60 mg of nicotine can be fatal, though it doesn't list a dosage at which nicotine first becomes poisonous. Aside from seizures, other symptoms of nicotine poisoning include nausea, vomiting, abdominal pain, headache, dizziness, confusion, and abnormal heart rhythms.
Dr. Rizzo notes that it takes a less nicotine for someone with a lower weight, such as children and teens, to reach a level of toxicity than it does adults. It also takes less for teens to get addicted.
"The nicotine in these devices is a very addictive substance, and in a younger brain, that addictive potential is even higher," Dr. Rizzo says. "It doesn't take much nicotine for a young person to become addicted, and we're concerned that another whole generation is going to become addicted to nicotine as a result of these devices."
The FDA is requesting that cases be reported to the agency online. The release notes that submissions are most helpful when they specify the product involved and any underlying medical conditions.
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter